71 yo M with HTN presented with decreased PO intake and confusion, was found down in his yard. Pt cannot give hx. Of note, he was recently seen in the ED and started on valcylovir for shingles in R eye, family noted despite TID dosing one day later he only has 11 pills left.
–BUN 48, Cr 6.9 (baseline 1). Anion gap metabolic acidosis
-Medical toxicology consulted and recommends HD for neurotoxicity from valcyclovir along with aggressive fluid resuscitation.
-Patient improved after 1 HD session and within 2-3 days back to baseline, renal function normalized and pt discharged.
Valacyclovir is a prodrug which is metabolized to acyclovir. The elimination half life is approximately 3h, which is increased in the presence of renal failure. As a result, acyclovir pharmacokinetics may be significantly affected by renal impairment, leading to higher medication levels and possible toxicity. In fact, over 85 percent of cases of valacyclovir or acyclovir neurotoxicity are associated with varying degrees of renal impairment, including dialysis-dependent end-stage renal disease. Age has been described as an additional risk factor, with over 80 percent of cases being reported in patients of 60 years of age and above. Although neurotoxicity has also been described in patients with preserved renal function, acyclovir has the propensity to aggravate or trigger neurotoxicity by de novo impairment of renal function through tubular precipitation and acute tubulointerstitial nephritis. As such, acyclovir and therefore valacyclovir as well, can induce the acute kidney injury responsible for their own neurotoxicity.
Symptoms of neurotoxicity typically begin within one to three days of starting the medication. Disturbances in the level of consciousness and confusion are the most frequently reported symptoms, followed by disturbances of perception, including hallucinations. Less commonly, neurotoxicity may manifest as ataxia, dysarthria, myoclonus, or rhabdomyolysis and in the most severe cases as seizures, coma, and death. Depending on the degree of renal impairment and frequency of hemodialysis, symptoms usually resolve within a week of discontinuation of the medication.
The diagnosis of valacyclovir and acyclovir neurotoxicity is made largely on clinical grounds with a detailed history and examination. An index of suspicion must be raised for any patient on either of these agents who has pre-existing renal disease or has newly diagnosed kidney injury. Acyclovir levels can be obtained from the blood, serum, CSF, or urine via liquid chromatography and tandem mass spectrometry at specialty reference laboratories. However, studies have yet to show a direct correlation between symptoms and acyclovir levels in the serum or CSF—so levels are not useful.
Treatment of valacyclovir neurotoxicity is supportive, including discontinuation of the culprit medication. Additionally, hemodialysis may shorten the duration of symptoms as approximately 40 to 50 percent of the drug is cleared in a 4-hour hemodialysis session. Failure to achieve substantial response to HD should prompt immediate investigation for other etiologies of the patient’s symptoms, namely viral encephalitis. Standard peritoneal dialysis does not appear to be effective in enhancing the elimination of acyclovir based on the data available, although case reports of recovery using only discontinuation of therapy and peritoneal dialysis exist in the literature.
Valcyclovir can cause nephrotoxicity and severe neurotoxicity. Treatment is with fluid hydration and possibly hemodialysis. Take care in prescribing valcyclovir/acyclovir in pts with CKD/ESRD.
Ferreira, M., Vega, C., Rivas, B., & Selgas, R. (2018). Acute renal failure and severe neurotoxicity after unintentional overdose of Valacyclovir in a geriatric population: A case report. Nefrología (English Edition), 38(3), 323–325. https://doi.org/10.1016/j.nefroe.2018.02.008
Zhang, Y., Cong, Y., & Teng, Y. (2016). Acute renal injury induced by valacyclovir hydrochloride: A case report. Experimental and therapeutic medicine, 12(6), 4025–4028. https://doi.org/10.3892/etm.2016.3905
Zurab Azmaiparashvili, Kevin Bryan Lo, Nawal Habib, Annie Hsieh, “When a Seemingly Harmless Prescription Turns into Toxicity”, Case Reports in Medicine, vol. 2018, Article ID 9724390, 3 pages, 2018. https://doi.org/10.1155/2018/9724390